The FDA recently announced increased safety warnings for those taking cholesterol lowering drugs, saying that they can cause memory loss, confusion and an increased risk of Type 2 diabetes. Diabetes increases the risk for Alzheimer’s disease. The new warnings are based on results from the latest clinical trials, plus adverse effects reported by patients, physicians and the drug companies.
Many of our aging parents are on a statin drug to control cholesterol. Keeping low density cholesterol (LDL) under control is thought to help prevent heart attacks and strokes. The drugs are generally effective in lowering cholesterol.
It was first thought that the main risk for those who took statins was liver damage, so blood work was needed on a regular basis to check for liver problems. Now, that seems to be less of a worry. However, these new warnings are a big concern for people keeping an eye on a loved one at risk for dementia.
Watch all medications for side effects that can mimic dementia
There was a time when our elders often used more than one drug store and several doctors to manage their health care needs. That made it difficult to keep track of medications. Computerized records have helped, but doctors still will often want a patient to bring in the labeled containers of all medications they are taking.
Many doctors who have been practicing for a number of years have seen elderly patients brought in by their adult children after observing signs of memory loss and/or confusion. They are afraid the parent is developing dementia. Once the doctor gets a clear picture of the medications that are ingested by the elder, he or she often weans the elder from most of them and then starts out with a clean slate. Using this method, the doctor may discover that one or more medications the elder is taking, or a combination of them, was actually causing the dementia symptoms. That’s the reason checking the patient’s medications is one of the first steps toward making a diagnosis of dementia.
This new FDA warning doesn’t mean that our loved ones should stop taking statins, and certainly no one should stop taking a drug without checking first with the physician. However, adult children and spouses concerned about memory loss or diabetes risk in their loved ones should consider this new information, and if problems are noticed, the doctor should be consulted. The FDA report states that memory problems should reverse when the statin is suspect and discontinued.
For more information about Carol visit_orwww.mindingoureldersblogs.com_. __
Carol Bradley Bursack is a veteran family caregiver who spent more than two decades caring for a total of seven elders. She is a newspaper columnist and the author of Minding Our Elders: Caregivers Share Their Personal Stories. Bradley Bursack is also a contributor to several books on caregiving and dementia, and is passionate about preserving the dignity of elders. Her website is www.mindingourelders.com. Follow Carol on Twitter @mindingourelder and on Facebook at Minding Our Elders.